Autoimmune Hypophysitis due to Ipilimumab

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 163-194-Pituitary Disorders & Case Reports
Basic/Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-167
Susana Mallea Gil*, Marta Aparicio, Karina Bertini, Florencia Rodriguez, Silvina Sankowicz and Carolina Ballarino
Hospital Militar Central, Buenos Aires, Argentina
Background: Ipilimumab is an immunostimulatory drug used in cancers and may induce immune adverse effects, such as hypophysitis.

Clinical case: an 80-year-old man was admitted to the hospital because he presented a 3-week history of flue-like syndrome, abdominal pain, arterial hypotension and neurological decline with lethargy, tiredness, loss of appetite, constipation following the second course of ipilimumab for recurrent prostate cancer with multiple bone metastases. He had been previously treated with GNRH analogs and chemotherapy without response.

At physical examination he presented: arterial hypotension, sleepiness, pale and dry skin and mucouses, lethargy, dysphonia, edema in lower limbs and abdominal distension.

In laboratory studies he presented anemia, hyponatraemia, slight hyperglycemia (he had type 2 diabetes) and mild increase of urea and creatinine.

The patient was treated with: fluid reposition, blood transfusion and 5 consecutives courses of 1,000 mg/day of methyl-prednisolone. The patient improved symptoms, anemia and renal function.

Hormonal levels: TSH: 0.09 uU/ml (NV: 0.27-4.7) ‏, T4: 3.63 ug/dl (4.5-12) ‏, FSH: 1 mUI/ml (1.5-12.4) ‏, LH: <0.1 mUI/ml (2-9), Testosterone: 0.29 ng/ml (1.32-8.92), Prolactin: 9 ng/ml (4.6-21.4)‏, IGF-1: 31.5 ng/ml (94-267). He was started on hydrocortisone: 200 mg/day and levothyroxine 100 ug/day and triiodothyronine: 20 ug/d.

Pituitary MRI was normal.

Seven days later, FT4 was normal, we stopped triiodothyronine.

On the 10° day of hospitalization, he presented diarrhea which did not stop despite being treated with bismuth and loperamide. He was restarted on courses of methyl-

prednisolone with 1g/day of mesalazine with poor response.

On the 15° day, he presented maculopapular rash on face, chest, back and upper limbs.

On the 17° day, the patient presented neurological and clinical deterioration, significant increase of transaminases. Finally, the patient died.

Conclusions: Our patient presented most of the ipilimumab immune adverse effects: anterior panhypopituitarism, colitis, dermatitis and hepatitis.  Ipilimumab-induced hypophysitis is a new event that we need to address because this drug is a new cause of this rare pathology. We need to be rapidly aware of ipilimumab-induced hypophysitis in order to make an early diagnosis of this endocrinopathy; however, the prognosis of the patients depends on the presence of other immune adverse effects and on the cancer type.

Nothing to Disclose: SM, MA, KB, FR, SS, CB

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm